Neurologists and emergency department physicians are frequently involved in the comprehensive evaluation of a first generalized seizure. An important aspect of this evaluation is a detailed history which can identify a provoked seizure secondary to drug toxicity and hence avoid unnecessary treatment with antiepileptic drugs. “Spice” is an umbrella term for a variety of synthetic cannabinoid products whose inhalation has been associated with an increasing number of toxic side effects resulting in emergency department visits. These side effects (including psychosis, tachyarrhythmia, and seizures) are not typically seen with marijuana (Cannabis sativa) use. We report 2 patients with no prior history of neurological disease that experienced their first generalized tonic–clonic seizure after smoking Spice. The mechanism behind the possible proconvulsant effect of synthetic cannabinoids is not known, but it may be due to their effects at the cannabinoid receptor CB1. Although the US Drug Enforcement Administration placed 5 synthetic cannabinoids into schedule 1 for a 12-month period beginning March 2011, new Spice products containing different synthetic cannabinoids continue to emerge. Because synthetic cannabinoids are not detectable on commercial drug screens it is important that neurologists and emergency department physicians consider Spice inhalation in their differential diagnosis of a first generalized seizure.
Read full study